You notice a ringing in your ears when you get up in the morning. They were fine yesterday so that’s odd. So you begin thinking about possible causes: you haven’t been working in the workshop (no power tools have been near your ears), you haven’t been playing your music at an excessive volume (it’s all been very moderate lately). But you did have a headache yesterday, and you did take some aspirin last night.
Might it be the aspirin?
You’re thinking to yourself “perhaps it’s the aspirin”. And you remember, somewhere in the deeper crevasses of your memory, hearing that certain medications were linked to reports of tinnitus. is aspirin one of those medications? And does that mean you should stop taking aspirin?
Tinnitus And Medication – What’s The Connection?
Tinnitus is one of those disorders that has long been rumored to be linked to a number of medications. But what is the truth behind these rumors?
The common notion is that tinnitus is widely seen as a side effect of a diverse swath of medicines. The fact is that there are a few kinds of medications that can cause tinnitus or tinnitus-like symptoms. So why do so many people believe tinnitus is such a common side effect? Here are some hypotheses:
- Starting a new medication can be stressful. Or, in some cases, it’s the underlying cause, the thing that you’re using the medication to deal with, that is stressful. And stress is a typical cause of (or exacerbator of) tinnitus symptoms. So in this instance, the tinnitus symptoms aren’t being caused by the medication. The whole experience is stressful enough to cause this type of confusion.
- Tinnitus is a relatively common affliction. More than 20 million individuals suffer from chronic tinnitus. Some coincidental timing is inevitable when that many people suffer with tinnitus symptoms. Enough individuals will start using medications around the same time that their unrelated tinnitus starts to act up. Because the timing is, coincidentally, so close, people make some false (but understandable) assumptions about cause-and-effect.
- Many medicines can influence your blood pressure, which also can affect tinnitus.
What Medicines Are Connected to Tinnitus
There is a scientifically established connection between tinnitus and a few medications.
The Link Between Powerful Antibiotics And Tinnitus
There are some antibiotics that have ototoxic (ear damaging) properties. These powerful antibiotics are typically only used in special situations and are known as aminoglycosides. High doses are typically avoided because they can lead to damage to the ears and trigger tinnitus symptoms.
Blood Pressure Medicine
When you have high blood pressure (or hypertension, as it’s known medically), your doctor might prescribe a diuretic. When the dosage is significantly higher than normal, some diuretics will cause tinnitus.
Aspirin Can Cause Ringing in Your Ears
And, yes, the aspirin might have been what brought about your tinnitus. But here’s the thing: It still depends on dosage. Usually, high dosages are the real problem. Tinnitus symptoms usually won’t be produced by regular headache dosages. But when you quit using high dosages of aspirin, luckily, the ringing tends to go away.
Check With Your Doctor
Tinnitus might be able to be caused by several other uncommon medicines. And the interaction between some mixtures of medications can also produce symptoms. So consulting your doctor about any medication side effects is the best idea.
That being said, if you start to experience buzzing or ringing in your ears, or other tinnitus-like symptoms, get it checked out. It’s hard to say for sure if it’s the medicine or not. Often, hearing loss is present when tinnitus symptoms appear, and treatments like hearing aids can help.